Questions About ‘Restrictive Airway Disease’
Q. I have been told, in the past, that my lungs and my oxygen were fine (had a spiromerty test). I have become very short of breath. I have good days and very bad days.
My pulmonologist sent me to another pulmonologist for a methacholine challenge (a test that can identify people with “sensitive” airways, often used to diagnosis asthma), which I failed. I was told that I have Reactive Airway Disease and another doctor told me that I have uncontrolled asthma.
Chemicals (i.e. wash powders, window sprays, bleach, gas fumes), and anything outdoors bother me. I have been off work since January 25 and I was told that I wouldn’t be able to go back to my job due to the chemicals. I know that my work will not allow me to use a mask and I know that I will have to change jobs.
I take 3 nebulizer treatments a day but they don’t seem to help. I also have Type 2 Diabetes.
I can’t seem to get my questions answered by the doctors and it is very stressful to wait to see him. I want to know how Reactive Airway Disease affects your daily life and if there any drugs that will help me. Hope to get some answers soon. Thank you.
A. Dear Myrna, I cannot give you specific advice for treatment, because I am not your doctor.
However it is possible that medications could allow you to continue your work. A drug called cromolyn, Intal (brand name), is a preventive for certain conditions that stimulate airways to react. It is an old, but reliable drug. Nedrocomil is another similar drug.
Also inhaled corticosteroids given with a long acting bronchodilator, such as is available in Advair is worth a try. Sometimes avoidance of irritants is the only thing that prevents airway hyperactivity.
In the end, you must protect your precious lungs. Good luck.
Can Nasal Drainage Cause Asthma Like Symptoms?
Q. Dr Tom, I am 37 years old and I have had terrible breathing problems for about a year. I have never smoked. I have no insurance. I have had a free blood test for a protein deficiency and I have had a CT scan that indicated scar tissue and no tumor.
I have been told that I need to schedule an appointment to have a sputum sample cultured to see if it may be a cousin to TB that isn’t contagious and is treatable, or if nothing appears, I need to have a biopsy done.
I have had a PFT (Pulmonary Function Test) that indicated asthma but nothing else. The PFT test and an O2 test indicated that my overall lung function is still capable of supporting me if I wanted to run a marathon. I take Singular, Clarinex, Advair, Nasonex, and when I also use Astelin for my nose, almost all symptoms completely disappear.
Is it possible that my nasal drainage could be causing much of these symptoms? I cough constantly, I wheeze at night, and I have shortness of breath.
If my testing is that good, why am I having so many problems? Most of my meds come as samples from the doctor I am seeing. Any help or advice would be greatly appreciated.
A. Dear Donnie, It is quite likely that your nasal irritation, with drainage, is causing your lung symptoms. Keep on the treatment (not just taking the medications for short periods) for your nasal problems and see how you feel.
The question of an infection in your lungs should also be pursued, since you say you have some lung scar tissue, which, I assume, was seen on your chest x-ray.
Quit Smoking, Have Pains in Back and in Throat
Q. I am a 27 year old girl. I gave up smoking two weeks ago, after ten years of smoking. I gave it up after having a recurring ache around my voice box area and back of my throat.
For the first week I had a very dry cough that produced no phlegm at all. This has since improved and I am now getting rid of all the phlegm in my chest.
The ache in my throat/voice box area is not as bad now but I am very concerned about a constant sharp pain that I have in my back right under my rib cage on my right side. The pain is quite bad when I cough, laugh, sneeze or move quickly. I have been told that it could be a pulled muscle from coughing but it definitely does not feel like a muscle pain at all - could this be anything to do with pleurisy?
I have no breathing problems and have had no chest pain whatsoever. Any advice would be appreciated greatly, and I might stop worrying.
Vanessa - Dublin, Ireland
A. Dear Vanessa, The pain could be coming from a fractured rib, if you had vigorous coughing. If so, it will subside in about four to six weeks. This seems like a long time, but the healing time for rib fractures is slow. Your symptoms should completely go away. You were wise to stop smoking.
Q. When I take my asthma meds (Seretide) I have a small amount of mucus (all day) and a bit of a cough in the morning. When I don’t take Seritide it clears but I feel wheezy and my breathing is not good. It feels like I am getting an asthma attack and my appetite also suffers.
I had a methacholine challenge for asthma recently, which was negative, and my FEV1/FVC ratio is 75% with normal volumes.
I also smoked for 15 years, gave up 2 years ago.
Are my airways reacting with the Advair, which is causing the mucus. Maybe I should be on something else. What do you, think?
A. Dear Terry, Seritide and Advair are the same product. They contain an anti-inflammatory drug and a long acting bronchodilator. Sounds like you need daily treatment in order to completely control your asthma symptoms.
Drugs to Thin Mucus
Q. In an answer to Tamara on April 11, you stated “We do not have any good drugs to thin mucus.” Is it a waste of time and money to take Mucinex 600 (Guaifenesin) in that regard ? Thank you for your valuable time and contribution.
A. Dear Keith, Lots of people take guaifenesin, but the scientific studies that support its use are very weak. If you think it helps, continue it. If you cannot feel any benefit, save the money.
Thickening on Left Lung
Q. I am asthmatic and recently had a chest x-ray. They found the thickening of lung lining on my left lung. Could you please tell me what could cause this?
A. Dear Kathy, This sounds like a pleural reaction, or scarring. The pleura is the thin lining of the lungs and the chest wall. It may get irritated with lung infections or other disease states, and can result in scarring of the lung. The scar is not a problem, unless it is extensive.
Swelling in Lower Limbs
Q. What causes the feel and lower limbs to swell when you have emphysema?
A. Dear Gerre, This is most likely due to the retention of salt and water, termed edema. Part of this is due to position of having your legs down and not walking much. Or it can be a sign that the right side of the heart is not pumping enough. Your doctor will have to tell you whether this is significant, or not.
Pleurodesis and Surgery
Q. I am confused about not being able to do a bullectomy after a pleurodesis (a procedure to prevent recurrent fluid build-up between the lung linings). Does this also rule out surgery? What happens in the event of another pnuemothorax?
I have also read about people having had a pleurodesis on both lungs, at this point is all surgery having to go through the chest out of the question? Sorry so many questions but this does present a lot of concerns.
A. Dear Ringbo, It depends on what type of pleurodesis, is induced and what scarring was done. Often talc or other chemicals are placed in the pleural space to form a dense scar. This pretty well rules out further surgery on the side that it was done. When both sides have chemical scarring, more surgery is very difficult, at best. Some milder scarring procedures, that simply strip away some of the pleura may allow further surgical procedures.
See Ringbo’s previous question.
Am I a Candidate for a Bullectomy?
Q. How much of a chance is there for a surgeon to consider bullectomy surgery when you have already had a pleurodesis (a procedure to prevent recurrent fluid build-up between the lung linings) on that lung? My surgeon seems real hesitant to do this. If my breathing ever gets really bad is this something they will or can do?
A. Dear Ringbo, This won't be possible on the side that you had a pleural scarring operation. If you had both sides done, I believe it is out of the question. Hopefully you won't need any surgery for your emphysema. It helps only a select few.
Son has Pneumonia
Q. My younger son who is 7 years had cough and temperature between 37 and 40 (98-104 degrees Fahrenheit) for one week. The doctors gave some antibiotics and the temperature did not come down and one day he started getting rash all over his body (like red sand). I took him to emergency they X-rayed and said it’s pneumonia and they have started treating him after blood tests, it’s been 3 days I don’t see any change in temperature and the rash can you help me or guide me.
A. Dear Wilson, I need much more information to be able to give you advice. The pneumonia may not be from a common organism and thus not respond to the usual antibiotics used in pneumonia. The rash can be associated with the pneumonia, or be a reaction to drugs. There are many possibilities.
Wants to Try Glutathione
Q. I have extensive emphysema and have tried all medications. I would like the opportunity to try nebulized glutathione but the doctors in this area does not use it. How may I get it?
A. Dear Alfred, Glutathione is an organic chemical that is a normal body product. I do not know of a commercial preparation. I do not know any studies that inhaled glutathione is effective in emphysema, but there are some scientific reasons to believe that it could.